Immune-Related Adverse Events
Immunotherapy drugs work by altering the way the immune system operates, and it is possible that they may cause the immune system to attack normal, healthy parts of the body, resulting in side effects. The most serious of these side effects are called immune-related adverse events. Some are low-grade reactions, and some can progress to become life-threatening. Knowing the symptoms will help you and your caregivers observe and report any potential problems to your health care provider.
When do these events occur?
Skin reactions tend to appear most quickly, at about 3 weeks after treatment begins; colitis usually begins after 1 to 3 doses of the medication, or about 6 weeks into treatment; hepatitis begins after 3 to 4 doses, or 8 to 12 weeks into treatment; and endocrine reactions tend to start 12 to 24 weeks into treatment. Ask your health care provider what you should expect and when so you are prepared in case a reaction occurs.
Table 1 details possible adverse events and symptoms.
Another type of irAE, immune effector cell-associated neurotoxicity syndrome (ICANS), may also occur. ICANS is a clinical and neuropsychiatric syndrome that can occur in the days to weeks following treatment with certain types of immunotherapy, especially immune effector cell (IEC) and T-cell engaging therapies. ICANS affects a person’s nervous system. It is the second most common side effect of CAR T-cell therapy, often following cytokine release syndrome. Symptoms include confusion, behavioral changes, inability to speak or understand speech, attention, thinking and memory problems, muscle weakness, muscle jerks and twitching, headache and seizures.
When should you call your health care provider?
Before treatment, discuss the signs to watch for and what to do if they occur. Keep your follow-up appointments because some of the signs are only discovered as a result of lab work and imaging tests. Report any symptoms immediately, and stay alert for symptoms for up to two years following treatment.
Once treatment is underway, be prepared for side effects before they occur. If you develop any of the signs of an immune-related response, contact your health care provider right away. Do not delay. Some of these are mild but can become severe or even life-threatening without swift medical attention.
Keep information about your diagnosis and your treatment, including the name of the drug, your oncologist and your cancer center, with you at all times. This is critical should you have an emergency or experience a side effect and you are not able to contact or seek care from a health care provider who is familiar with your treatment. Always tell the health care team there that you are on immunotherapy.
Immune-Related Adverse Events (irAEs)
|Body System||irAE||Symptoms and Signs|
|Cardiovascular||Myocarditis||Changes in EKG reading, chest pain, impaired heart pumping function, leg swelling, rapid heartbeat, shortness of breath|
|Endocrine||Endocrinopathies||Alteration in mood, changes in menstrual cycle, diabetes, extreme fatigue, hyperthyroidism, hypothyroidism, persistent or unusual headaches, visual changes|
|Gastrointestinal||Colitis||Abdominal pain or cramping, bowel perforation, diarrhea with or without bleeding|
|Liver||Hepatitis||Abdominal pain, fatigue, fever, nausea, poor appetite, yellow skin or eyes (jaundice)|
|Nervous system||Neuropathies||A burning sensation or loss of feeling in the hands or feet, numbness, pain, sensory deprivation, sensory overload, tingling|
|Neurologic||Encephalitis||Changes in mood or behavior, confusion, extreme sensitivity to light, hallucinations, neck stiffness, seizures|
|Pulmonary/lung||Pneumonitis||Chest pain, fever, shortness of breath, unexplained cough|
|Renal/kidneys||Nephritis||Appetite loss, blood in urine, decreased urination, swollen ankles|
|Skin||Dermatitis||Blisters, itching, painful sores, rash, skin changes|